Asymptotics of the partition function of a random matrix model
Annales de l'Institut Fourier, Volume 55 (2005) no. 6, p. 1943-2000

We prove a number of results concerning the large N asymptotics of the free energy of a random matrix model with a polynomial potential. Our approach is based on a deformation of potential and on the use of the underlying integrable structures of the matrix model. The main results include the existence of a full asymptotic expansion in even powers of N of the recurrence coefficients of the related orthogonal polynomials for a one-cut regular potential and the double scaling asymptotics of the free energy for a singular quartic potential. We also prove the analyticity of the coefficients of the asymptotic expansions of the recurrence coefficients and the free energy, with respect to the coefficients of the potential, and the one-sided analyticity of the recurrent coefficients and the free energy for a one-cut singular potential.

Nous prouvons de nombreux résultats concernant les comportements asymptotiques de l’énergie libre d’un modèle matriciel aléatoire à potentiel polynômial. Notre approche est fondée sur la déformation du potentiel et de l’utilisation de la structure intégrable sous-jacente du modèle. Les principaux résultats incluent l’existence du développement asymptotique en puissances de N impaires des coefficients de récurrence des polynômes orthogonaux d’un potentiel régulier à une coupe et de la double réduction asymptotique de l’énergie libre pour un potentiel quartique singulier. Nous prouvons aussi l’analyticité des coefficients du développement asymptotique des coefficients de récurrence et de l’énergie selon ceux du potentiel libre, ainsi que l’analyticité unilatérale des coefficients et de l’énergie libre d’un potentiel singulier à une coupe.

Classification:  42C05
Keywords: Matrix Models, orthogonal polynomials, partition function
     author = {M. Bleher, Pavel and Its, Alexander},
     title = {Asymptotics of the partition function of a random matrix model},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {55},
     number = {6},
     year = {2005},
     pages = {1943-2000},
     doi = {10.5802/aif.2147},
     zbl = {02230063},
     mrnumber = {2187941},
     language = {en},
     url = {}
M. Bleher, Pavel; Its, Alexander. Asymptotics of the partition function of a random matrix model. Annales de l'Institut Fourier, Volume 55 (2005) no. 6, pp. 1943-2000. doi : 10.5802/aif.2147.

[BDE] G. Bonnet; F. David; B. Eynard Breakdown of universality in multi-cut matrix models, J. Phys., Tome A33 (2000), pp. 6739-6768 | MR 1790279 | Zbl 0963.82021

[BDJ] J. Baik; P. Deift; K. Johansson On the distribution of the length of the longest increasing subsequence of random permutations, J. Am. Math. Soc., Tome 12 (1999), pp. 1119-1178 | Article | MR 1682248 | Zbl 0932.05001

[BE] P.M. Bleher; B. Eynard Double scaling limit in random matrix models and a nonlinear hierarchy of differential equations, J. Phys. A: Math. Gen., Tome 36 (2003), pp. 3085-3105 | Article | MR 1986409 | Zbl 1053.15017

[BEH] M. Bertola; B. Eynard; J. Harnad Partition functions for matrix models and Isomonodromic Tau functions, J. Phys. A. Math, Gen., Tome 36 (2003), pp. 3067-3983 | Article | MR 1986408 | Zbl 1050.37032

[BI1] P.M. Bleher; A.R. Its Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and universality in the matrix model, Annals Math., Tome 150 (1999), pp. 185-266 | Article | MR 1715324 | Zbl 0956.42014

[BI2] P.M. Bleher; A.R. Its Double scaling limit in the matrix model: the Riemann-Hilbert approach, Com. Pure Appl. Math., Tome 56 (2003), pp. 433-516 | Article | MR 1949138 | Zbl 1032.82014

[BIZ] D. Bessis; C. Itzykson; J.B. Zuber Quantum field theory techniques in graphical enumeration, Adv. in Appl. Math., Tome 1 (1980) no. 2, pp. 109-157 | Article | MR 603127 | Zbl 0453.05035

[BPS] A. Boutet De Monvel; L. Pastur; M. Shcherbina On the statistical mechanics approach in the random matrix theory: integrated density of states, J. Statist. Phys., Tome 79 (1995), pp. 585-611 | Article | MR 1327898 | Zbl 1081.82569 | Zbl 01553939

[DGZ] Ph. Di Francesco; P. Ginsparg; J. Zinn-Justin 2D gravity and random matrices, Phys. Rep., Tome 254 (1995) no. 1-2, pp. 133 pp. | MR 1320471

[DKM] P. Deift; T. Kriecherbauer; K.D. T.-R. Mclaughlin New results on the equilibrium measure for logarithmic potentials in the presence of an external field, J. Approx. Theory, Tome 95 (1998), pp. 388-475 | Article | MR 1657691 | Zbl 0918.31001

[DKMVZ] P. Deift; T. Kriecherbauer; K.D. T.-R. Mclaughlin; S. Venakides; X. Zhou Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory, Com. Pure Appl. Math., Tome 52 (1999), pp. 1335-1425 | Article | MR 1702716 | Zbl 0944.42013

[EM] N.M. Ercolani; K.D. T.-R. Mclaughlin Asymptotics of the partition function for random matrices via Riemann-Hilbert techniques and applications to graphical enumeration., Int. Math. Res. Not., Tome 14 (2003), pp. 755-820 | MR 1953782 | Zbl 01890852

[Ey] B. Eynard A concise expression for the ODE's of orthogonal polynomials (2001) (Preprint, arXiv:math-ph/0109018, | MR 1863247

[FIK] A.S. Fokas; A.R. Its; A.V. Kitaev The isomonodromy approach to matrix models in 2D quantum gravity, Com. Math. Phys., Tome 147 (1992), pp. 395-430 | Article | MR 1174420 | Zbl 0760.35051

[Fl] H. Flashka The Toda Lattice II. Inverse scattering solution, Prog. Theor. Phys., Tome 51 (1974) no. 3, pp. 703-716 | MR 408648 | Zbl 0942.37505

[HM] S.P. Hastings; J.B. Mcleod A boundary value problem associated with the second Painlevé transcendent and the Korteweg de Vries equation, Arch. Rat. Mech. Anal., Tome 73 (1980), pp. 31-51 | Article | MR 555581 | Zbl 0426.34019

[IKF] A.R. Its; A.V. Kitaev; A.S. Fokas Matrix models of two-dimensional quantum gravity and isomonodromy solutions of `discrete Painlevé equations' (Zap. Nauch. Sem. LOMI, 187 (1991), 3–30. Russian transl. in J. Math. Sci.) Tome 73/4 (1995), pp. 415-429 | Zbl 0834.58041

[KM] A.B.J. Kuijlaars; K.D. T.-R. Mclaughlin Generic behavior of the density of states in random matrix theory and equilibrium problems in the presence of real analytic external fields, Com. Pure Appl. Math., Tome 53 (2000), pp. 736-785 | Article | MR 1744002 | Zbl 1022.31001

[KvM] M. Kac; P. Van Moerbeke On an explicitly soluble system of non-linear differential equations related to certain Toda lattices, Adv. in Math., Tome 16 (1975), pp. 160-164 | Article | Zbl 0306.34001

[Ma] S.V. Manakov On complete integrability and stochastization in the discrete dynamical systems, Zh. Exp. Teor. Fiz., Tome 67 (1974) no. 2, pp. 543-555 | MR 389107

[TW] C.A. Tracy; H. Widom Level-spacing distributions and the Airy kernel, Com. Math. Phys., Tome 159 (1994) no. 1, pp. 151-174 | Article | MR 1257246 | Zbl 0789.35152

[vM1] P. Van Moerbeke Random matrices and permutations, matrix integrals and Integrable systems, Séminaire Bourbaki, 52e année, Tome 879 (1999-2000), pp. 1-21 | Numdam | Zbl 0995.15019

[vM2] P. Van Moerbeke; P.M. Bleher And A.R. Its Integrable lattices: random matrices and random permutations, Random Matrices and Their Applications, Cambridge University Press (Mathematical Sciences Research) (2001) | Zbl 0987.15014